I Thought Combination Birth-Control Pills Helped Acne, So Why Is My Skin Breaking Out?
I always assumed acne was one of those awkward relics from my teenage years, akin to orthodontic rubber bands and questionable fashion choices. Though I regularly battled T-zone acne throughout high school, my face cleared up as I got older, barring the occasional pimple here and there.
At 19, I started taking the pill for the first time – a generic combination of estrogen and progestin – and I don’t remember experiencing any changes in my complexion. But that changed a decade later, when I resumed birth control after going on a yearlong hiatus.The ultra-low-dose generic I had taken throughout my 20s had been discontinued, so the pharmacist replaced it with another pill with the same active ingredient. About two to three weeks later, the sides of my face and chin broke out in an army of tiny red bumps.
I assumed my body just needed time to adjust to the new pill, but flash forward 12 months, and I’m still struggling with hormonal breakouts. I had always thought combination birth-control pills were supposed to mitigate breakouts, not cause them, so I reached out to an ob-gyn to find out what gives.
What Causes Acne, Anyway?
Susan Mitchell, MD, an ob-gyn at Northwestern Medicine Delnor Hospital in Geneva, IL, explained that androgens – “male hormones” made in the ovaries and adrenal glands – are typically the culprit behind hormonal breakouts. “Androgens, in particular testosterone, bind to androgen receptors in skin, which results in increased sebum production by sebaceous glands,” Dr. Mitchell told POPSUGAR. “This is a key step in the development of acne. Androgens make acne worse.”
How Does the Pill Fight Acne?
“Estrogens in oral contraceptive pills fight acne by opposing the effect of androgens on sebaceous glands, decreasing ovarian production of androgens, and my favorite: increasing the body’s production of sex hormone binding globulin (SHBG),” Dr. Mitchell said. “SHBG is this amazing protein made in the liver that circulates in the body looking for androgens – testosterone, in particular – and then binds to it, making it inactive.”
So, Why Did My Acne Get Worse When I Went on the Pill?
According to Dr. Mitchell, the progestin component of the pill is typically the acne-causing culprit. “Unfortunately, it can act like androgens in your body,” she explained. “The benefit of estrogen generally outweighs any negative effect of the progestin, but still, minimizing androgen-like hormone activity is the goal, so choosing a pill with a less-androgenic progestin may help.”
And while she said there are currently no head-to-head studies comparing oral contraceptive pills, because different pills have different progestins, some are probably better for the skin than others.
“Older progestins like levonorgestrel can be great for preventing breakthrough bleeding and are often used in extended-cycle pills, but they may be more likely to interact with androgen receptors,” Dr. Mitchell said. “Newer progestins like norgestimate and desogestrel are considered less androgenic and might be better for your skin. Some progestins – drospirenone, in particular – are actually antiandrogenic, so they may be especially good for acne.”
Dr. Mitchell explained that the remedy could be as simple as switching pills. “If you’ve been on the pill a few months and you’re still not seeing an improvement in your skin, check the dose of estradiol and also the type of progestin,” she said. “It could be that increasing to a slightly higher dose of ethinyl estradiol or changing to a less-androgenic progestin may help.” Talk to your doctor!